A 71-year-old woman was treated for a relapsing pulmonary tuberculosis with reinstitution of rifampicin after a medication-free interval of 2 years. After ingestion of the second dose, she developed severe hemolytic anemia and acute renal failure (ARF) necessitating dialysis. We demonstrated the presence in the patient's serum of rifampicin-dependent immunoglobulin G (IgG) and IgM antibodies, which caused red blood cell lysis through interaction with the I antigen on the erythrocyte surface. A review of the literature yielded 48 cases of rifampicin-associated renal failure. A subgroup of 37 patients could be distinguished, which, analogous to our case, suddenly developed ARF and frequently also developed hemolytic anemia and/or thrombocytopenia during intermittent or interrupted treatment. Regarding the pathogenesis of the ARF, renal biopsy consistently revealed tubular lesions. Although intravascular hemolysis with hemoglobinuria may play a role, it is not uniformly present. Our demonstration of an antibody with anti-I specificity provides a possible explanation. The I antigen is also expressed on tubular epithelium and may, therefore, be the target structure through which rifampicin-antibody complexes lead to tubular cell destruction. The other cases of rifampicin-associated ARF were unrelated to this subgroup: two cases of rapidly progressive glomerulonephritis, five cases of acute interstitial nephritis, and four cases of light chain proteinuria were recorded.